Change search
ReferencesLink to record
Permanent link

Direct link
A randomized controlled study of taper-down or abrupt discontinuation of hormone therapy in women treated for vasomotor symptoms
Division of Obstetrics and Gynecology, Department of Clinical and Experimental Medicine, Faculty of Health Sciences, University Hospital, Linköping.
Umeå University, Faculty of Medicine, Department of Clinical Sciences, Obstetrics and Gynaecology.
Department of Woman and Child Health, Division of Obstetrics and Gynecology, Karolinska Institutet, Stockholm.
Department of Women's and Children's Health, Uppsala University, Uppsala, Sweden.
Show others and affiliations
2010 (English)In: Menopause: The Journal of the North American Menopause, ISSN 1072-3714, E-ISSN 1530-0374, Vol. 17, no 1, 72-79 p.Article in journal (Refereed) Published
Abstract [en]

OBJECTIVE: The aim of this study was to investigate whether tapering down of combined estrogen plus progestogen therapy (EPT) reduced the recurrence of hot flashes and resumption of therapy compared with abrupt discontinuation. A secondary aim was to evaluate whether health-related quality of life (HRQoL) was affected after discontinuation of EPT and to investigate the possible factors predicting resumption of EPT.

METHODS: Eighty-one postmenopausal women undergoing EPT because of hot flashes were randomized to tapering down or abrupt discontinuation of EPT. Vasomotor symptoms were recorded in self-registered diaries, and resumption of hormone therapy (HT) was asked for at every follow-up. The Psychological General Well-being Index was used to assess HRQoL.

RESULTS: Neither the number nor the severity of hot flashes or HRQoL or frequency of resumption of HT differed between the two modes of discontinuation of EPT during up to 12 months of follow-up. About every other woman had resumed HT within 1 year. Women who resumed HT after 4 or 12 months reported more deteriorated HRQoL and more severe hot flashes after discontinuation of therapy than did women who did not resume HT.

CONCLUSIONS: Women who initiate EPT because of hot flashes may experience recurrence of vasomotor symptoms and impaired HRQoL after discontinuation of EPT regardless of the discontinuation method used, abrupt or taper down. Because, in addition to severity of flashes, decreased well-being was the main predictor of the risk to resume HT, it seems important to also discuss quality of life in parallel with efforts to discontinue HT.

Place, publisher, year, edition, pages
2010. Vol. 17, no 1, 72-79 p.
Keyword [en]
Menopause, Hormone therapy, Discontinuation of therapy, Vasomotor symptoms, Health-related quality of life (HRQoL)
URN: urn:nbn:se:umu:diva-36929DOI: 10.1097/gme.0b013e3181b397c7ISI: 000273517400013PubMedID: 19675505OAI: diva2:356852
Available from: 2010-10-14 Created: 2010-10-14 Last updated: 2011-04-12Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed

Search in DiVA

By author/editor
Bixo, Marie
By organisation
Obstetrics and Gynaecology
In the same journal
Menopause: The Journal of the North American Menopause

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 43 hits
ReferencesLink to record
Permanent link

Direct link